MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/21/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A minimally invasive surgery on the spine for a thoraco-lumbar fusion of vertebrae t8 to l2, due to a fracture at t10, with intended placement of 10 vertebra screws bilateral, was performed with the aid of the display by the brainlab navigation sw spine&trauma 3d 1.5.During the procedure the surgeon: with the patient in prone position, attached the navigation reference array on the spinous process of vertebra t9.Acquired an intra-operative c-arm scan of the patient's upper half region of interest with automatic image registration of the current patient anatomy to the navigation.Verified the registration, and accepted the accuracy to proceed.Starting with t8, used the navigated pointer with instrument position display on the patient scan to determine and pre-plan the incision and screw trajectory in the vertebra.Calibrated a non-brainlab screwdriver, after attaching an instrument reference array to it, to the navigation for instrument position display on the patient scan.Used the navigated non brainlab screwdriver with a cannulated screw containing a k-wire with its tip extending from the screw, malleting the screwdriver to open the cortical bone of the vertebra and inserting the screw following the planned and displayed trajectory, and removed the screwdriver together with the k-wire.After placing the 4 spine screw in vertebrae t8 and t9 with this navigated method, re-placed the navigation reference array on the spinous process of vertebra l3 and acquired an intra-operative c-arm scan of the patient's lower half region of interest with automatic image registration to navigation.Determined from the scan that the right t9 screw deviated from its desired position, and re-placed this right t9 screw to its intended position using the same navigated method.Continued to place 6 further spine screws in vertebra t11, l1 and l2 with the same navigated method.Completed a verification c-arm scan and determined that 5 of the t11 to l2 spine screws placed deviated shifted from their intended positions.Decided to remove the 5 deviating spine screws, and re-placed them to their correct positions under fluoroscopic guidance.Completed the surgery successfully as intended and closed the patient.According to the surgeon (treating clinician): the deviation of the spine screws placed with the aid of navigation was detected by the surgeon with intra-operative c-arm scans before finalizing the surgery, and the placements were corrected at the very same surgery.The final outcome of this surgery was successful as intended, with the placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure by these deviating placements.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to the surgery/anesthesia prolong of ca.15min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since screws with k-wires were placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon (treating clinician): the deviation of the spine screws placed with the aid of navigation was detected by the surgeon with intra-operative c-arm scans before finalizing the surgery, and the placements were corrected at the very same surgery.The final outcome of this surgery was successful as intended, with the placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure by these deviating placements.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to the surgery/anesthesia prolong of ca.15min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the six spine screws initially placed with the aid of navigation at vertebrae right t9, left t11, and both sides l1 and l2, deviating by ca.5-15 mm from their intended positions, is a combination of the following contributing factors: specifically for the deviating screw placement at vertebra t9: temporary movements of the navigation reference array during the procedure in relation to the patient anatomy, due to an insufficient rigid fixation by the user, not as required by brainlab.Image data provided for this surgery show that the navigation reference array was fixated only on the cranial end of t9 spinous process, not ensuring a rigid fixation to the patient anatomy.This caused the array to be prone to inadvertent movements due to any forces applied to the patient during instrumentation, also e.G.By even slight surrounding skin push/pull from forces applied to the spine area operated on.As per the log files provided of this surgery, the navigation software displayed navigation reference array movement warnings to the user during the surgery, at the time of instrumenting t9, indicating the occurrence of array movement.The navigation accuracy was correspondingly checked by the user after the warnings, as anatomy point acquisitions in the log files show, and apparently the accuracy was still deemed acceptable by the user to proceed.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Specifically for the deviating screw placements at vertebrae t11 to l2: relative movements of the spine anatomy during the surgery between the vertebra the navigation reference array was fixated to (l3), and the vertebrae operated on (t11-l2) due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation.A structural instability (fracture at t10 and t12) was present with this patient, which reduces the rigidity of the spine, and the opening of the cortical bone by malleting the screwdriver applies considerable forces on the vertebrae.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Additional contributing factors for all deviating placements: a de-calibrated non-brainlab c-arm that was used to acquire the pre-placement patient fluoroscopy scans with automatic image registration of the current patient anatomy to the navigation.Test scans performed by a brainlab and a c-arm manufacturer's representative after the procedure revealed a deviation of the anatomy registration to navigation matching the observed placements deviation, indicating that the scanner became decalibrated before the surgery.A c-arm that loses its calibration (due to e.G.High mechanical forces at transportation inside the user facility) results in an inaccurate anatomy registration result in the navigation.Disposable reflective marker spheres used at this surgery with the brainlab navigation do not comply with brainlab instructions.Brainlab has only validated disposable reflective marker spheres manufactured by brainlab or ndi (northern digital).Only these shall be used with brainlab navigation.For this case, other non-brainlab approved marker spheres were used for navigation, in mix with brainlab approved spheres.Use of non-brainlab-approved marker spheres, in addition mixing different marker spheres of several manufacturers, can lead to navigation inaccuracy effects.Apparently, the resulting deviation of the instrument locations display by the navigation compared to their positions on and in the actual patient anatomy during the placements, was not recognized by the user with the necessary navigation accuracy verification of the registration, and continuously throughout the procedure, before and during the preparations and screw placements into the affected vertebrae.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.The de-calibrated non-brainlab c-arm was already re-calibrated by a c-arm manufacturer's representative, and its new properties calibrated to the navigation by brainlab on 27 sep 2023.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key17964828
Report Number8043933-2023-00067
Device Sequence Number17821397
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26784
Device Lot NumberSW V. 1.5.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2023
Initial Report FDA Received Date10/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown